Anyone dealing with a parent who is diagnosed with Lewy Body dementia? - AgingCare.com

Anyone dealing with a parent who is diagnosed with Lewy Body dementia?

Follow
Share

She lives in a personal care home already and she was diagnosed with this. All they want to do is keep her drugged with psych drugs. From what I have read, this only makes things worse. Any advice on how to handle?

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
DGinGA, I think you might find a particular publication about Lewy Body of interest. It is long and technical but in the middle is a chart of common symptoms and the drugs that might be useful for them, including suggested dosage. You can find it here: http://www337.pair.com/lbda2007/sites/default/files/dlb-boevecontinuum04.pdf Since this is not an org site, the moderator may remove the reference in which case you can also find it starting here: http://www.lbda.org/feature/1347/diagnostic-review-and-medicine-management-of-dementia-with-lewy-bodies.htm. Or you can search for it under boeve continuum.

The combination of drugs my husband was on was right FOR HIM. It is really critical to work with a doctor who is very familiar with LBD, or is willing to learn and work with you. I do not recommend these drugs for anyone else, and just list them as an example of what someone with LBD MIGHT be put on by a qualified doctor.

Donepezil (Aricept)
Carbidopa 25/Levodopa 100 CR (Sinemet)
Nuvigil
Bupropion XL (Wellbutrin)
Clonazapam (Klonopin)
Quetiapine (Seroquel)

I am aware that seroquel is not recommended for older persons or persons with dementia. Obviously my husband's doctor is aware of that, too. But it was the one drug that reduced my husband's anxiety sufficiently so that he could sleep, and therefore so that I could keep him home with me. I know that many persons with LBD are prescribed this Antipsychotic. LBD is different from other kinds of dementia in several ways, and it is important to see a doctor who understands that.

In addition, here are the four drugs we were told to NEVER let my husband take:
thorazine, mellaril, stelazine, haldol
The lbda.org site has a page that can be printed out and taken to an emergency room, as that is where these drugs might most likely be given, and ER doctors aren't necessarily familiar with LBD.https://www.agingcare.com/img/structure/buttonSubmit.png
Helpful Answer (1)
Report

I'm curious,Jeanne, which drugs was your husband on? Were they anti-psychotics, or simply anti-anxiety drugs to calm him. I know LBD can cause great anxiety in the person who has it.
Helpful Answer (0)
Report

williamstrac, you have gotten some good information from virtualhorizon. Another source of information is the Lewy Body Demetnia Association web site, lbda.org

One of the differences between LBD and some other forms of dementia is that often drugs are more effective in relieving symptoms. It is important to have the drugs monitored by someone who is very familiar with LBD. Is the neurologist who diagnosed your mother the one who is prescribing these drugs? Each individual reacts differently to drugs, and someone needs to monitor Mom closely. She should not be turned into a zombie! Any changes that could be side effects should be discussed with the doctor.

A drug could make things worse. That is why careful monitoring is needed. But in LBD a drug can make a dramatic difference for the better. Only one drug should be introduced at a time, at a low dose, and gradually increased until it reaches an effective level or until it is clear it isn't helping, and then it should be discontinued.

My husband's journey with LBD lasted almost ten years. He had an awesome specialist at the Mayo Clinic who made the journey as smooth as possible for us. From the very beginning my husband was on drugs for the dementia symptoms. It took more than a year to settle into the complete drug regimen, trying one at a time. The effort and care that took was very worthwhile.

An autopsy has confirmed that my husband did have severe LBD. Yet his quality of life remained reasonable, I am sure due in part to the success of the drug treatment.
Helpful Answer (1)
Report

My Dad was initially diagnosed with Alzheimer's four years ago but his neuro has subsequently said that it is probable that he has LBD. This is based on the fact of his early-onset hallucinations (basically his first symptom), obsessions, delusions, cognitive ups and downs, that all build up to terrible sundowning most evenings. His attention can't be redirected elsewhere once he gets started on something and he can go on for hours and hours, often wearing himself out pacing around the house.

Dad still lives at home with Mom, but it is wearing her down to the point that we're looking at facilities and will probably move him soon, much as we don't want to.

What meds is your Mom receiving? Many people with LBD can't handle certain antipsychotic drugs; some of these drugs CAN make their symptoms worse, sometimes irreversibly. Others can help them. The effects are different from person to person. Many health care folks don't know much, if anything, about Lewy Body Dementia and/or don't understand what it does to a person and how to care for them.

Are you the person who can authorize her meds and medical services? Does her neurologist who diagnosed the LBD still tend to her? Perhaps you need to sit with that person and discuss your Mom's care. Caregiving for a person with LBD is more high maintenance than for those with Alzheimer's (believe me!), and there comes a point where meds are very much needed, but they don't relieve all of the symptoms fully. I know you hate for your Mom to be so highly medicated, but you need to realize that SHE is stressed out by her own actions and activities. However much they're activities stress us, as caregivers, it must be 10 times worse for them. There have been times, when I've gotten my Dad to lay on his bed after he's worn himself out, that he physically clutches at his head with both hands, like he want's get get whatever is in there, out.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions